I am a 52 year old white male. I started taking Triamterene/HCTZ for my blood pressure about 2 years ago. About a year ago they added Enalapril. My blood sugars were averaging in the 90's prior to the blood pressure medicine. The last 2 readings were 101 and most recently 106. Is it possible that the BP meds are making the sugar level higher and if so, what should be done?
Thank you for your question.
Both enalapril and triamterene/HCTZ are great drugs for the treatment of hypertension. And both drugs individually, or used together, should have no effect on blood sugar.
However, both drugs can raise the postassium level, and when used together, there is a greater chance of this happening. I suggest you ask your physician if he has been checking your potassium. If it has remained normal, then it's OK to continue these medications.
It sounds like it's time to address your sugars. Talk to your doctor about steps you can take to control your sugar. In many cases, diet alone at this state will do the trick. Also, check out our section on Diabetes for many suggestions on controlling blood sugar as obtaining information and education about diabetes.
Martin Cane, M.D.